People's Pharmacy

People's Pharmacy

November 24, 2006|By Joe Graedon and Teresa Graedon

I am a 54-year-old woman with low cholesterol and no risk factors for heart disease. I had a heart attack from an artery spasm two weeks ago after my second dose of Boniva.

The doctors were floored. They were unable to find any damage or plaque in my arteries in the angiogram.

I noticed an article you wrote about a woman who also suffered a heart attack while taking Boniva. Is there any connection between this drug and heart attacks?

We forwarded your report to the Food and Drug Administration. It is the second report of heart attack on Boniva that we have received, but there is no warning about arterial spasm or heart attacks in the official labeling information, and the FDA has not confirmed any link. There are reports that this osteoporosis drug can raise blood pressure and cholesterol.

Most people tolerate Boniva well, but some experience serious heartburn and severe irritation of the esophagus. Others complain of incapacitating muscle or joint pain. Rare cases of jawbone death also have made headlines recently.

My husband is being treated for depression and has been taking a double dose of Lexapro and also Wellbutrin SR for a few months.

Recently, he has been drinking a large quantity of wine - a bottle or two daily. He's also taking the diet pill phentermine on top of all this.

His behavior has become hostile and strange. How dangerous is this combination, and would it account for his aberrant behavior?

The mixture of drugs and alcohol that your husband is consuming is a prescription for disaster. Excessive alcohol together with Wellbutrin increases the risk of seizures. Phentermine in combination with Lexapro could trigger serotonin syndrome, with symptoms of irritability, lack of coordination, nausea, restlessness, uncontrollable muscle contractions and, in the worst case, loss of consciousness and death.

How do I lower triglycerides? Mine are high at 195. My total cholesterol is 213, LDL cholesterol is 112, and my good HDL cholesterol is 62. How can I make sense of these numbers?

Triglycerides are getting more attention as a risk factor for heart disease. Dr. Barry Sears (author of The Omega Rx Zone ) suggests that the ratio of triglycerides to HDL should be 1 or less. Your ratio, at over 3, is a danger sign.

Fish-oil supplements can be very effective at lowering triglycerides. Niacin can also help, as can prescription drugs such as Tricor and Lopid.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.